A study finds that gastric acid suppression drugs increase the risk of recurrent Clostridium difficile infection — which causes diarrhea and life-threatening inflammation of the colon. The researchers suggest that suppressing stomach acid might have an effect on the bacteria living in the gut, which could make people more susceptible to the infection.
C.difficile is a bacterium that causes inflammation of the colon, a condition called colitis and its symptoms include — diarrhea, fever, loss of appetite, nausea and abdominal pain. The new research into heartburn drugs, published in the journal of the American Medical Association Internal Medicine, found that the use of these drugs leads to significantly more cases of recurrent C.difficile, within 90 days of a previous one.
According to researchers, recurrent C.difficile is a major problem – with the risk of contracting it again at 50-60 percent after three or more infections. One of the leaders of the research, Dr Sahil Khanna, a gastroenterologist at the Mayo Clinic in Rochester, Minnesota, told CBS News that the suppression of stomach acid might affect the bacteria living in the gut in these people, making them susceptible to C.difficile.
In patients that have recurrent C.difficile, Dr Khanna suggests that the best way to prevent the infection is to stop misusing heartburn drugs. The study analysed data from 16 different studies comprising an overall of 7703 patients with C.difficile.
Out of all these patients, just over 50 percent were using gastric acid suppressants and almost 20 percent of the patients developed recurrent C.difficile within 90 days of a previous one.
The rate of recurrent C.difficile infection in patients taking heartburn drugs was 22.1 percent, compared to 17.3 per cent for patients not taking these types of drugs.
While the difference may seem small, but the researchers wrote, “the use of gastric acid suppressants was associated with a significantly increased risk of recurrent C.difficile infection.”